Ovarian malignancy unmasked by venous gangrene in a patient on warfarin therapy: a case report

Said, Amgad and Keasberry, Justin (2016) Ovarian malignancy unmasked by venous gangrene in a patient on warfarin therapy: a case report. Journal of Medical Case Reports, 10 1: . doi:10.1186/s13256-016-0939-y


Author Said, Amgad
Keasberry, Justin
Title Ovarian malignancy unmasked by venous gangrene in a patient on warfarin therapy: a case report
Journal name Journal of Medical Case Reports   Check publisher's open access policy
ISSN 1752-1947
Publication date 2016-06-06
Year available 2016
Sub-type Article (original research)
DOI 10.1186/s13256-016-0939-y
Open Access Status DOI
Volume 10
Issue 1
Total pages 5
Place of publication London, United Kingdom
Publisher BioMed Central
Collection year 2017
Language eng
Formatted abstract
Background: Venous gangrene complicating deep vein thrombosis in the context of anticoagulation use in patients with gynecologic malignancy is rarely reported. We report an unusual presentation of venous gangrene of the lower limbs associated with warfarin therapy in a 53-year-old woman from the Cook Islands with an occult ovarian cancer.

Case presentation: A 53-year-old woman of Cook Islands origin presented with exertional dyspnea, rapid atrial fibrillation, bilateral lower limb edema, and painful digital ischemia of her hallux. She was on warfarin therapy for atrial fibrillation and had a stable therapeutic international normalized ratio. Bilateral proximal lower limb deep vein thrombosis and digital gangrene subsequently developed in the setting of a supratherapeutic international normalized ratio and platelet count depletion. Her warfarin was reversed and heparin therapy was commenced with resulting correction of her thrombocytopenia.

Conclusions: We would like to attract the attention of the reader to the potential hazard of the use of warfarin in patients with malignancy. In our case, we also demonstrated a predictive value of supratherapeutic international normalized ratio and platelet count depletion that could herald massive thrombosis and gangrene in a patient who was previously stable on warfarin therapy. Early recognition and prompt reversal of warfarin in these circumstances is essential to correct the unbalanced prothrombotic process that leads to extensive thrombosis and gangrene. The outlook of such cases remains dismal and results in extensive morbidity and mortality.
Keyword Malignancy
Ovarian
Thrombosis
Venous gangrene
Vitamin K antagonists
VKA
Warfarin
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: HERDC Pre-Audit
Admin Only - School of Medicine
School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Tue, 26 Jul 2016, 03:01:03 EST by System User on behalf of Learning and Research Services (UQ Library)